Nevada, 2017

Damaging Winds in Nevada, September 5, 2017

September 5, 2017 · NWS REV · 2 events in 2 counties and zones

Showers and thunderstorms developed each afternoon September 5th 6th as an upper-level area of low pressure off the California coast slowly moved into the Great Basin. Some of these thunderstorms produced strong wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Showers and thunderstorms developed each afternoon September 5th 6th as an upper-level area of low pressure off the California coast slowly moved into the Great Basin. Some of these thunderstorms produced strong wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 5, 12:41 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 12:41 PM PST, 2 hours 9 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Reno NV
141 PM PDT Tue Sep 5 2017

.SYNOPSIS...

Low pressure near the west coast will bring chances for
thunderstorms this week with temperatures cooling back closer to
seasonal levels. Some storms on Wednesday will be strong and
produce heavy rain. Haze and smoke will continue to impact the
region at times and may get worse starting Wednesday after winds
turn more southwesterly.

&&

.SHORT TERM...

Tomorrow (Wednesday) continues to look like a potential "big day"
for strong thunderstorms as a negatively-tilted low pressure
trough swings from offshore to over central/northern CA. This
will bring a threat for some severe thunderstorms, strong outflow
winds and flash flooding across western NV, the eastern Sierra,
and northeast CA tomorrow. There are a couple of areas of
increased concern tomorrow based on the expected position of the
upper trough: (1) northern Mono County, Alpine County and the Tahoe
Basin throughout the day and evening, (2) northeast CA mainly late
afternoon through midnight, and (3) the Sierra Front Range
(including Carson Valley and Truckee Meadows areas) from late
afternoon through evening.

Precipitable water values will be in the 0.75 to 1.0 inch range
so flash flooding will be a risk with any strong thunderstorms,
especially those moving over steep terrain or over burn scars.
Damaging outflow winds are also possible and could create low
visibilities due to blowing dust across the Basin and Range.

The main forcing shifts north during the evening but the upper trough
will still be in a position to keep strong thunderstorms active
possibly through late evening, especially from the I-80 corridor
northward. Scattered thunderstorms should taper off to mainly
showers after midnight, but a few lightning strikes will remain
possible into Thursday morning. Then as the air mass destabilizes
again Thursday afternoon, isolated showers and thunderstorms are
possible, especially west of highway 95.

After being less hazy today overall, unfortunately increasing
southwest flow could transport more smoke and haze into the Sierra
and far W Nevada beginning tomorrow afternoon. JCM

.LONG TERM...Friday through early next week...

An upper low is forecast to remain near the CA coast Friday
through at least early next week. The consensus of various
computer models indicates this low cutting off away from the
zonal jet stream this weekend. The track and timing of these
cutoff lows are notoriously hard to forecast. The consensus is for
moist southerly flow and thunderstorm chances mainly east of
highway 95 Friday with isolated heavy rain possible. Then for the
weekend, the flow weakens and instability is a bit less as a ridge
strengthens across the Great Basin. This would mean storm coverage
would be less and could be confined to the Sierra south of Lake
Tahoe.

Computer models bring a trough into the Pacific Northwest early
next week but differ on how this will affect the cutoff low near
the CA coast. It could bring the low across the Sierra and into
the Great Basin Tuesday/Wednesday next week which would increase
the thunderstorm threat. JCM

&&

.AVIATION...

* Thunderstorms are the primary concern for aviation the next few
  days. For the rest of today with a SE steering flow, storms are
  most likely over the Sierra including TVL, TRK, MMH airfields
  (30%). Tomorrow (Wednesday) could see more widespread storms
  including potential impacts to RNO, CXP, NFL areas (40-50%).
  While it's not a high confidence scenario, storms Wednesday
  could be severe with wind gusts 50kts, frequent lightning, IFR
  rain/clouds, and small hail. Storms of varying coverage and
  severity remain in the forecast through Friday as an upper low
  remains parked off the N Cal coastline.

* Smoke and haze will continue over the region until further
  notice so long as large fires are burning in Cal and Nev. SE
  transport winds today will keep the thick smoke away from W Nev
  and the Sierra but a general haze will impact flight visibility
  and could obscure terrain. Starting Wednesday low level winds
  turn S/SW in the afternoon which could bring thicker smoke and
  MVFR conditions to RNO and Sierra airports. Low predictability
  but a feasible scenario.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 5, 12:05 PM PST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Reno NV
105 PM PDT TUE SEP 5 2017

CAZ071>073-NVZ001>004-052130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
105 PM PDT TUE SEP 5 2017

...THUNDERSTORMS ARE DEVELOPING ALONG THE EASTERN SIERRA AND
WESTERN NEVADA BASIN AND RANGE...

At 1259 PM PDT, isolated to widely scattered thunderstorms are
beginning to develop along the Eastern Sierra from Mono County to
Douglas County through the Western Nevada Basin and Range. The
strongest storms are capable of producing gusty winds in excess of
40 mph along with brief moderate to heavy rain.

Most of the storms will move northwest at near 20 mph. Any lightning
strikes outside of the rain cores will be capable of causing new
fire starts. Gusty winds ahead of the storms could also produce
areas of blowing dust and briefly reduce the visibility to around
1/2 mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3774 11913 3773 11926 3788 11920 3795 11932
      3805 11931 3820 11963 3845 11968 3882 12004
      3885 12016 3941 12037 3997 11938 3999 11753
      3962 11746 3938 11776 3910 11778 3900 11819
      3847 11770 3789 11842 3747 11786 3748 11885
TIME...MOT...LOC 1959Z 240DEG 0KT 3889 11878

MB
Special weather statement, Sep 5, 2:39 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Reno NV
339 PM PDT TUE SEP 5 2017

CAZ071-072-052300-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
339 PM PDT TUE SEP 5 2017

...STRONG THUNDERSTORM SOUTHWEST OF SIERRAVILLE...

At 336 PM PDT, Doppler radar was tracking a strong thunderstorm near
the Sierra crest southwest of Sierraville, moving northwest at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. The largest hail will be most likely near the Sierra
crest west of Sierraville.

Locations impacted, most likely by wind, could include...
Sierraville, Sattley.

LAT...LON 3962 12036 3939 12028 3938 12035 3939 12036
      3945 12038 3949 12044 3953 12043 3963 12048
TIME...MOT...LOC 2236Z 129DEG 25KT 3953 12045

SS

The radar

The Reno radar (KRGX), 38 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washoe

When
September 5, 2:50 PM PST to 2:55 PM PST
Where
Washoe County, 0.54 mi N of (Rno)cannon Arpt Ren
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.508, -119.768

An outflow from a line of thunderstorms produced a 57-knot peak gust at the KRNO ASOS. Airport observers also noted that visibility dropped to 3 statute miles south of the northward-moving gust front.

Thunderstorm Wind, Pershing

When
September 5, 4:30 PM PST to 4:35 PM PST
Where
Pershing County, 0.11 mi S of (Lol)derby Fld Lovel
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.068, -118.570

A strong thunderstorm located near Lovelock Airport produced a wind gust of 59 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722773, 722774.